In patients with very thick psoriasis plaques with micaceous scale, phototherapy alone may not be adequate, as UV light cannot penetrate through thick, hyperkeratotic lesions. In such a case, the addition of a systemic retinoid, namely acitretin, will likely thin the plaque and enhance the effectiveness of phototherapy. When acitretin is added to an already maximized phototherapy regimen, the dose of light should be reduced by 50%. Alternatively, acitretin can be started 2 weeks prior to starting phototherapy in which case the dosimetry can be initiated and increased per protocol. The effective cumulative doses of UVB and PUVA are often much lower in combination with a systemic retinoid.
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
Morison WL, Richard EG. Systemic and topical PUVA. In: Koo JYM, Levin EC, Leon A, Wu JJ, Gottlieb AB, editors. Moderate to severe psoriasis. Baton Rouge: CRC Press; 2014. p. 99–138.CrossRefGoogle Scholar
Tanew A, Guggenbichler A, Hönigsmann H, Geiger JM, Fritsch P. Photochemotherapy for severe psoriasis without or in combination with acitretin: a randomized, double-blind comparison study. J Am Acad Dermatol. 1991;25(4):682–4.CrossRefPubMedGoogle Scholar
Saurat JH, Geiger JM, Amblard P, et al. Randomized double-blind multicenter study comparing acitretin-PUVA, etretinate-PUVA and placebo-PUVA in the treatment of severe psoriasis. Dermatologica. 1988;177(4):218–24.CrossRefPubMedGoogle Scholar
Ruzicka T, Sommerburg C, Braun-Falco O, et al. Efficiency of acitretin in combination with UV-B in the treatment of severe psoriasis. Arch Dermatol. 1990;126(4):482–6.CrossRefPubMedGoogle Scholar
Lowe NJ, Prystowsky JH, Bourget T, Edelstein J, Nychay S, Armstrong R. Acitretin plus UVB therapy for psoriasis: comparisons with placebo plus UVB and acitretin alone. J Am Acad Dermatol. 1991;24(4):591–4.CrossRefPubMedGoogle Scholar
Busse K, Koo J. Introducing the delayed-retinoid burn: a case report and discussion of this potential risk of retinoid-phototherapy combination management. J Am Acad Dermatol. 2011;64:1011–2.CrossRefPubMedGoogle Scholar